Drug-induced diarrhea is loose, watery stools that occurs when you take certain medicines.
Diarrhea associated with medications
Nearly all medicines may cause diarrhea as a side effect. The drugs listed below, however, are more likely to cause diarrhea.
Laxatives are meant to cause diarrhea.
They work either by drawing water into the gut or by causing the muscles of the intestines to contract.
However, taking too much of a laxative can cause diarrhea that is a problem.
Antacids that have magnesium in them may also cause diarrhea or make it worse.
Antibiotics also can produce diarrhea.
Normally, the intestines have many different bacteria. They keep each other in balance. Antibiotics destroy some of these bacteria, which allows other types to grow too much.
In some cases, antibiotics can allow a type of bacteria called Clostridium difficile to grow too much. This can lead to severe, watery, and often bloody diarrhea called pseudomembranous colitis.
Many other drugs may cause diarrhea:
Chemotherapy medicines used to treat cancer
Drugs used to treat heartburn and stomach ulcers, such asomeprazole (Prilosec), esomeprazole (Nexium), lansoprazole (Prevacid), rabeprazole (AcipHex), pantoprazole (Protonix), cimetidine (Tagamet), ranitidine (Zantac), and nizatidine (Axid)
Medicines that suppress the immune system (such as mycophenolate)
NSAIDs used to treat pain and arthritis, such as ibuprofen and naproxen
Some herbal teas contain senna or other "natural" laxatives that can cause diarrhea. Other vitamins, minerals, or supplements may also cause diarrhea.
To prevent diarrhea due to antibiotic use, talk to your doctor about taking supplements containing healthy bacteria (probiotics). Some of these products may reduce the risk of diarrhea. Keep taking these supplements for a few days after you finish your antibiotics.
Todd Eisner, MD, Private practice specializing in Gastroenterology, Boca Raton, FL. Affiliate Assistant Professor, Florida Atlantic University School of Medicine. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.